Radiotherapy Not Likely to Increase Toxic Effect of Immune Checkpoint Inhibitors

0
77


Concomitant radiation therapy with immune checkpoint inhibitor (ICI) therapy for malignant melanoma or lung cancer did not increase the risk for requiring corticosteroid therapy. These findings were published in Cancer.

Although ICIs have improved the survival of patients with cancer, they have been associated with increased risk for immune-related adverse events. To date, whether concomitant treatment with ICIs and radiotherapy increases toxic effects remains unclear.

To assess the safety profile of ICI with radiotherapy, records from a large nationwide patient claims database from the Decision Resources Group were analyzed. Patients with malignant melanoma undergoing treatment with ICIs with or without RT between 2010 and 2017 were assessed for corticosteroid therapy use.


Continue Reading

A total of 1847 and 1321 patients with lung cancer and 1672 and 699 with melanoma were included in the medical claims and medical-pharmacy claims analyses, respectively.

Among the medical claims and medical-pharmacy cohorts, 10.3% and 10.8%, respectively, received radiotherapy. Patients who were receiving PD-1 inhibitors tended to receive more ICI infusions (range, 2 to 5) than those receiving ipilimumab (range, 1 to 2).

At 180 days after the last ICI infusion, receiving both radiotherapy and ICIs did not increase the risk for receiving oral prednisone or methylprednisolone infusions among any subgroup.

However, concomitant radiotherapy increased the risk for hospitalization for all patients receiving PD-1 inhibitors and ipilimumab (relative risk [RR], 1.8; P <.001), all patients receiving PD-1 inhibitors (RR, 1.5; P <.001), patients with lung cancer receiving PD-1 inhibitors (RR, 1.4; P <.001), and patients with melanoma receiving ipilimumab (RR, 2.0; P =.03).

This study was limited by its retrospective design, and the researchers remain unclear about what factors were causative.

The researchers concluded that these data did not suggest concomitant radiotherapy with ICIs increased toxicity in patients with malignant melanoma or lung cancer, but the treatment may increase hospitalizations.

Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.

Reference

Lee KE, Bender DA, Koutcher LD, et al. Risk of corticosteroid treatment and hospitalization after checkpoint inhibitor and radiation therapy in patients with cancer. Cancer. Published online October 11, 2021. doi:10.1002/cncr.33975

This article originally appeared on Oncology Nurse Advisor



Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here